Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 20, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Mar 19, 2018, 8:09 PM CDT for Calhoun County, Alabama. It was in force for 66 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 19, 2018, 8:09 PM CDT (01:09 UTC)
- Expired
- Mar 19, 2018, 9:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
County Calhoun County, AL
The radar
The Birmingham radar (KBMX), 120 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 19, 8:23 PM CDT | TORNADO | 3 Ssw Silver Lakes Golf, AL | *** 4 INJ *** CORRECTS PREVIOUS TORNADO REPORT FROM 3 SSW SILVER LAKES GOLF COURSE. EF3 TORNADO WITH WINDS ESTIMATED AT 140 MPH. THE ENTIRE PATH HAS NOT BEEN SURVEYED YET. EXTENSIVE DAMAGE TO THE JACKSONVILLE STATE UNIVERSITY. |
| Mar 19, 8:23 PM CDT | TORNADO | 3 Ssw Silver Lakes Golf, AL | EF3 TORNADO WITH WINDS ESTIMATED AT 140 MPH. THE ENTIRE PATH HAS NOT BEEN SURVEYED YET. EXTENSIVE DAMAGE TO THE JACKSONVILLE STATE UNIVERSITY. |
| Mar 19, 8:28 PM CDT | TORNADO | Sulphur Springs, AL | DAMAGE TO STRUCTURES REPORTED NEAR WELLINGTON AT THE TIME OF THE INITIAL TDS. LOCATION ESTIMATED. |
| Mar 19, 8:33 PM CDT | HAIL 1 | 5 Sse Knightens Crossro, AL | QUARTER SIZE REPORTED ALONG HIGHWAY 21 NORTHEAST OF JACKSONVILLE. |
| Mar 19, 8:34 PM CDT | TORNADO | 2 Wnw Jacksonville Stat, AL | WEST POINT BAPTIST CHURCH HEAVILY DAMAGED. |
| Mar 19, 8:35 PM CDT | TORNADO | Jacksonville State Univ, AL | CONSIDERABLE DAMAGE REPORTED ON/NEAR THE CAMPUS OF JSU FROM A LIKELY TORNADO. |
| Mar 19, 8:35 PM CDT | TORNADO | Jacksonville State Univ, AL | UPDATED REPORT. CONSIDERABLE DAMAGE REPORTED ON/NEAR THE CAMPUS OF JSU FROM A LIKELY TORNADO NEAR HIGHWAY 204. DAMAGED STRUCTURES INCLUDE PETE WILLIAMS COLISEUM, LOGAN HALL, GAMECOCK VILLAGE AND RESERVE AT JACKSONVILLE APARTMENTS, AND A DOLLAR GENERAL. REPORTS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 19, 3:28 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 1.2 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1154 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1046 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 334 m²/s²
- 0-3 km storm-relative helicity
- 409 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 17.4
The text
As transmitted.
909
WUUS54 KBMX 200109
SVRBMX
ALC015-200215-
/O.NEW.KBMX.SV.W.0020.180320T0109Z-180320T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
809 PM CDT MON MAR 19 2018
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Northern Calhoun County in east central Alabama...
* Until 915 PM CDT
* At 809 PM CDT, a severe thunderstorm was located near Neely Henry
Lake, or near Rainbow City, moving east at 45 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Jacksonville, Piedmont, Glencoe, Weaver, Ohatchee, Jacksonville
State University, Neely Henry Lake, Alexandria, Southside,
Knightens Crossroads, Sulphur Springs and Wellington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 1100 PM CDT for central,
northeastern and east central Alabama.
LAT...LON 3388 8564 3385 8564 3384 8559 3380 8559
3379 8562 3375 8564 3381 8607 3382 8605
3384 8606 3386 8600 3389 8599 3392 8595
3391 8590 3394 8590 3396 8584 3393 8574
3397 8574 3395 8553 3389 8553
TIME...MOT...LOC 0109Z 277DEG 39KT 3388 8610
HAIL...1.75IN
WIND...60MPH
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 19, 7:49 PM CDT, 20 minutes earlier.
Area forecast discussion, Mar 19, 7:49 PM CDT, 20 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 749 PM CDT Mon Mar 19 2018 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... ...SEVERE WEATHER THREAT CONTINUES... The environment remains favorable for severe thunderstorms with wind shear continuing to increase across our northern and central counties. Though storm development remains more isolated across our southern and central counties, any activity that develops and intensifies will have the opportunity to tap into favorable instability and dynamics that will support all convective hazards from very large hail to tornadoes to damaging winds. Currently, the most favorable area for severe storms in where the best low level convergence is from Double Springs to Oneonta to Helfin. These storms will slowly move south and east the nest few hours. An effective surface dryline extended from near Natural Bridge in Winston County southwest to near Vernon in Lamar County. The severe weather threat will end as the dryline progresses further southeast. We have launched special weather balloon soundings every 3 hours since 18Z this afternoon and the trend over time has been increasing wind shear across central Alabama while robust instability has been maintained due to the solar heating much of the area experienced for much of the afternoon along with generally southerly winds that have helped maintain dew points generally in the 60's across much of our forecast area. A limiting factor in convective development has been the remnant Elevated Mixed Layer (EML) that has persistently been present in the observed soundings aloft this afternoon. This dry layer has helped to promote the accumulation of convective available potential energy while only permitting the strongest of updrafts to break through the cap. This has resulted in the cap holding strong across much of our south-central counties since mid afternoon while earlier development across northeast Mississippi and northwest Alabama have maintained their development and further expanded in extent and intensity over the past few hours. 05/75 && .AVIATION... 00Z TAF Discussion. Trend with this set of TAFs will be in a bit more optimistic direction, as the higher coverage of convection thus far has remained well to the north of central Alabama terminals. Will maintain a VCTS for a couple of hours at most locations, although it did push this back an hour or two from the previous forecast (based on radar trends). Still quite a bit of uncertainty on how far south the convection will get overnight. If radar trends over the next couple hours show the storms eventually expanding in area, then we can update the TAFs where necessary. Winds will shift around to a more westerly direction overnight, and start to increase and be more gusty after sunrise on Tuesday. The models were giving me mixed signals on the development of lower clouds after the rain/storm threat ends overnight. Given the lack of clouds back to the west, I am inclined to believe the more optimistic of the model solutions. But once the winds kick up Tuesday, the cumulus field should start to fill in as well. /61/ && .FIRE WEATHER... After some storms tonight, light showers are possible Tuesday, before dry conditions arrive by Wednesday. RH values will be elevated the next couple days. There are no fire weather concerns. && .PREV DISCUSSION... /Issued 649 PM CDT Mon Mar 19 2018/ Confidence has increased in the potential for explosive supercell thunderstorm development late this afternoon into tonight especially along and north of a line from Tuscaloosa to Calera to Wedowee. A dangerous environment will also be in place south of this line, but initiation of storms and storm coverage is questionable. Currently, surface winds have veered to the southwest across most of the area following the passage of a warm front. Normally this would yield lower dewpoints and overall moisture quality, but this does not appear to be the case. Dewpoints are holding in the mid to upper 60s upstream across MS. Moisture quality should not be an issue as this event progresses. This event will hinge on evolution of the surface to 850mb wind fields in response to the approaching upper-level trough. We are already seeing this response across the northern half of MS where winds are south to southeast near Tupelo and Columbus. Hi-res models appear to be getting a better handle on the mesoscale features and are slowly trending more aggressive with surface pressure troughing and backing of winds in the 23-03z time frame. HRRR guidance suggests the potential for 0-1km shear to exceed 40kts. This amount of shear combined with SBCAPE of 2000-3000 J/kg, supports a risk for a few long-track tornadoes. A violent tornado cannot be ruled out. The best chance of these enhanced ingredients coming together for long-track tornadoes appears to be from I-65 eastward and as far south as Shelby, Talladega, Clay, and Randolph counties. Balloon launches are planned for 330 PM, 6 PM, and 730 PM to sample critical changes in the low-level wind environment. 87/Grantham && .PRELIMINARY POINT TEMPS/POPS... Gadsden 51 55 34 51 33 / 90 40 30 0 0 Anniston 53 56 35 53 33 / 90 40 30 0 0 Birmingham 49 54 37 56 36 / 80 40 20 0 0 Tuscaloosa 48 56 37 60 37 / 70 30 10 0 0 Calera 50 55 37 59 36 / 80 40 20 0 0 Auburn 56 59 38 58 36 / 70 20 20 0 0 Montgomery 57 60 39 62 38 / 60 20 10 0 0 Troy 55 62 41 62 37 / 50 20 10 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Mar 19, 4:03 PM CDT, 4 hours 6 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Birmingham AL 403 PM CDT Mon Mar 19 2018 ALZ011>015-017>050-210015- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 403 PM CDT Mon Mar 19 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook Through Tonight. Severe storms are expected late this afternoon into tonight These storms will move from west to east, entering northwest Central Alabama as early as 4 PM and exiting southeast Central Alabama as late as 2 AM Tuesday morning. The greatest potential for strong tornadoes is north of a line from Tuscaloosa to Calera to Wedowee. However, tornadoes, very large large hail, and damaging winds are possible area wide. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Cooler air moving in behind the system will result in the potential for lows at or below freezing across parts of north central Alabama Wednesday night into Thursday morning. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will be needed through early Tuesday morning.
In the hours before
Local storm report, Mar 19, 7:42 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
742 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM HAIL 2 N BLOUNTSVILLE 34.11N 86.58W
03/19/2018 E2.00 INCH BLOUNT AL PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM 2 N
BLOUNTSVILLE. HAIL FROM PING BALL BALL TO
EGG SIZE.
&&
MALLocal storm report, Mar 19, 7:59 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
759 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0758 PM TSTM WND DMG SNEAD 34.12N 86.40W
03/19/2018 BLOUNT AL EMERGENCY MNGR
A FEW TREES WERE BLOWN DOWN NEAR SNEAD.
&&
MALLocal storm report, Mar 19, 8:00 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
800 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM HAIL 1 NE SUSAN MOORE 34.08N 86.42W
03/19/2018 E1.75 INCH BLOUNT AL EMERGENCY MNGR
&&
MALLocal storm report, Mar 19, 8:03 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
803 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0802 PM TSTM WND DMG 3 E SARDIS CITY 34.17N 86.08W
03/19/2018 ETOWAH AL EMERGENCY MNGR
TREES WERE BLOWN DOWN ALONG LEATH GAP ROAD.
&&
MALLocal storm report, Mar 19, 8:06 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
806 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 2 NE HOWELTON 34.08N 86.16W
03/19/2018 E1.00 INCH ETOWAH AL EMERGENCY MNGR
QUARTER SIZE HAIL NEAR EGYPT.
&&
MALLocal storm report, Mar 19, 8:08 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
808 PM CDT MON MAR 19 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0807 PM TSTM WND DMG TRAFFORD 33.82N 86.74W
03/19/2018 JEFFERSON AL EMERGENCY MNGR
A FEW TREES WERE BLOWN DOWN NEAR TRAFFORD.
&&
MALThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 19, 7:03 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 42 min |
| Mar 19, 7:18 PM CDT | Tornado Warning | BMX | Blount | 31 min |
| Mar 19, 7:29 PM CDT | Tornado Warning | BMX | Etowah | 61 min |
| Mar 19, 7:41 PM CDT | Severe Thunderstorm Warning | BMX | Blount, St. Clair | 34 min |
| Mar 19, 7:43 PM CDT | Severe Thunderstorm Warning | BMX | Etowah | 62 min |
| Mar 19, 7:49 PM CDT | Severe Thunderstorm Warning | BMX | Blount | 56 min |
| Mar 19, 8:02 PM CDT | Tornado Warning | BMX | Cherokee | 58 min |
| Mar 19, 8:15 PM CDT | Tornado Warning | BMX | Calhoun, Etowah | 45 min |
| Mar 19, 8:33 PM CDT | Tornado Warning | BMX | St. Clair | 42 min |
| Mar 19, 8:38 PM CDT | Tornado Warning | BMX | Cleburne | 46 min |
| Mar 19, 8:48 PM CDT | Tornado Warning | BMX | Calhoun | 42 min |
| Mar 19, 9:05 PM CDT | Tornado Warning | BMX | Calhoun | 21 min |
| Mar 19, 9:24 PM CDT | Areal Flood Advisory | BMX | Blount, Calhoun, Etowah, St. Clair | 6 hr |
| Mar 19, 9:27 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Cleburne | 34 min |
| Mar 19, 9:46 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, St. Clair, Talladega | 59 min |
| Mar 19, 10:20 PM CDT | Severe Thunderstorm Warning | BMX | Cleburne | 40 min |
| Mar 19, 11:01 PM CDT | Areal Flood Advisory | BMX | Calhoun, Cleburne, Talladega | 3 hr |
| Mar 20, 3:06 AM CDT | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 19 hr |
| Mar 20, 5:33 AM CDT | Dense Fog Advisory | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 3 more | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.